Hi Guys, started my Hydroxycarbamide today.
Felling really anxious about any side effects?
Hi Guys, started my Hydroxycarbamide today.
Hi @May14 I think it’s the unknown that makes me anxious and it is also very natural.
If you get any side effects perhaps talk to you medical team, they might be able to explain or assist.
Do nice things to distract yourself and spoil yourself.
Anything new causes me anxiety. Have the expected side effects been explained to you busy your medical team? I know a number of our members take this medication so it’s a good space to be part of
Hi, yes all side effects have been explained. It’s just worrying that I will have them all!!
I completely understand that. Fingers crossed for you
Hi there…i have been on it two years now.
Really important to keep hydrated i deffo need to drink extra fluids
My main side effects are headaches now and again
That said two yrs down the line the anxiety of taking it has gone and for me its like a Vitamin Pill now…thats how i look at it.
I will be on it for life not sure about you but i wish you all the best
Hi, thanks for this re assurance.
I feel a bit better about taking it today!
It’s only day 2 so I’m sure it will become as you say like taking any other medication…
It will be two weeks on Tuesday that I started my Hydroxycarbamide and so far feel absolutely the same no problems / side effects.
Definitely felt the same as you about taking first tablets but now feel a bit silly getting so anxious before hand. Hopefully it will continue like this after I have my next appointment towards the end of February.
Hi, yes I think we started this journey almost at the same time.
I shoukd have started my tablets 2 weeks ago on Thursday!
I’m due back to clinic at the end of Feb although with me starting later they may put it back.
Thank you for your support
Hi @May14. I am glad you have finally taken the plunge with the hydroxycarbamide. I can understand your anxiety, as it is a big step into the unknown, and not silly at all. I am keeping my fingers crossed for you that you will do well on it, and you too @Mills. As you delayed taking it for two weeks, don’t expect your blood platelets to be much better straight away. It might take a little while for them to respond to the medication. Good luck with it.
I know what you mean I’ve been taking hydroxy carbamide for a year in March. My main worry in the beginning was how it would affect my immunity so far I have managed to avoid picking up any serious infections . The only problem I get regarding side effects is occasional fatigue, but have been told this could also be due to the menopause (lucky me ).
On the whole I feel fine though, I now take 2 tablets 6 days a week and 3 on the seventh day. Platelet levels are now within range and I’m back to 3 monthly appointments after nearly a year of monthly appointments.
7 years ago when I was diagnosed with ET. I was prescribed Hydruxiurea to lower my platelets. For about a year I had no side effects. Then I started loosing my food taste. After a couple years the taste was so bad that I asked my hematologist if i could switch to Anagrelide. Still on Anagrelide. The taste has improved a little but not 100 per cent. It looks like I have to live with it for the rest of my life.But at 87 soon I should be complaining much. Hopefully you never have this problem. Lots of luck
I have been taking Hydroxicarbamide for about 18 months. I can understand you being anxious only too well. I was physically trembling the first time I took the first capsul. I take 500mg five days a week. I have to say that I have had no side effects whatsoever. I hope I can reassure you and I hope too that you will find that this medication is, generally, very well tolerated.
I have Polycyyhaemia vera and I am Jack2 positive.
I am sending you my best wishes and lots of luck
I have been on it for 6 months and now only take 500 msg every other day my platelets have dropped below 400 so am being maintained on this dose.
It is a thought to swallow the stuff it it’s working and that’s what it’s for.
My main symptom is awful headaches and fatigue but persevere you will get the benefit and overcome the symptoms as best you can
All good wishes
I am just completing my eighth year on hydroxycarbamide. I have not had any serious side effects but recently my kidneys have been below par (high creatinine) and hydroxycarbamide would be a suspect. I would be really sorry to give it up as I think the alternatives would be more likely to bring problems.
If anyone over 65 has made a switch to interferon or Pegasus I would be very interested to hear of how it went.
Hi @justind. My haematologist wants to put me on Anagrelide, but at the moment I am deferring it. My platelets are still rising so I will probably have to have it soon. Just wondering if you have suffered many side effects with it. I understand that it can cause heart and kidney failure, which is something that concerns me. I was taken off hydroxycarbamide after two weeks as I reacted badly to it.
Hello Chris1. 3 years ago, when I asked my hematologist If I could change from Hydroxyurea to Anagrelide due to my loss of food taste he was concerned about heart palpitations. That’s one side effects of Anagrelide. But it never affected me. I have no other symptoms. I’m on 1mg twice a day. My platelets have been on the 300 range. My food taste improved a little. So, if I were you, I would try the anagrelide. unfortunately, there is no other option to lower the Platelets. Unless if your insurance plan pays for very expensive Jakafi. I also asked my hematologist if i could try Jakafi, but he does not recommend i should take it. Lots of luck to you. Please keep me posted. Justin
Thanks @justind for the info. I will keep you posted. It is encouraging to hear that you are doing ok with it. I know there are not many other options. My haematologist did mention Interferon but is reluctant to give it to me because that also comprises the immune system like the hydroxycarbamide did. Anagrelide seems the only way forward for me. He has already sent me for the heart checks. I had them done a couple of months ago.